Alert archive / South Carolina / Tornado Warnings in 1999

Tornado Warning 16, NWS Columbia, SC

August 19, 1999Barnwell County, South Carolina

NWS Columbia, SC issued this tornado warning at Aug 19, 1999, 11:42 PM EDT for Barnwell County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1999, 11:42 PM EDT (03:42 UTC)
Expired
Aug 20, 1999, 12:15 AM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Whole counties

County Barnwell County, SC

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 03:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1999-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1999-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2982 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCAE 200343 RRA
TORCAE
SCC011-200415-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1142 PM EDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN COLUMBIA SC HAS ISSUED A

* TORNADO WARNING FOR...
  BARNWELL COUNTY IN SOUTH CAROLINA

* UNTIL 1215 AM EDT

* AT 1141 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM WITH A LIKELY TORNADO NEAR LYNHURST. 
  THERE IS LITTLE MOVEMENT.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED 
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A DITCH OR LOW SPOT 
AND COVER YOUR HEAD WITH YOUR HANDS. 

BC/JL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this tornado warning went out at Aug 19, 11:35 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 19, 11:35 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1135 PM EDT THU AUG 19 1999

WL MAKE A QUICK UPDATE OF ZONES TO ADJUST TEMPS ESPECIALLY FOR
RAIN-COOLED AREAS. WINDS ALSO STAYING UP ACCORDING TO LATEST SFC
ANALYSIS SO WL ADJUST. STMS CONTINUING TO FIRE ACRS SRN MIDLANDS
ATTM BUT KEEP POPS AT 30 PCT FOR NOW. NO OTHER CHANGES PLANNED.

.CAE...NONE.

BC

In the hours before

Local storm report, Aug 19, 5:54 PM EDT, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
554 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

450 PM     18 S AGS                  GA   WIND DAMAGE
08/19/99   BURKE                          BURKE EMA REPORTED TREES
                                          DOWN IN WAYNESBORO AREA

RJL
Local storm report, Aug 19, 7:56 PM EDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
756 PM EDT THU AUG 19 1999

TIME (EDT) .....CITY LOCATION....... ST   ...EVENT/REMARKS...
           .....COUNTY LOCATION.....

645 PM     27 SSE OGB                SC   WIND DAMAGE
08/19/99   BAMBERG                        BAMBERG DISPATCH HAD
                                          NUMEROUS REPORTS OF TREES
                                          DOWN IN EHRHARDT AREA

715 PM     27 SSE OGB                SC   WIND DAMAGE
08/19/99   BAMBERG                        BAMBERG DISPATCH REPORTED
                                          TREES DOWN IN EHRHARDT
                                          AREA

RJL

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:01 PM EDTSevere Thunderstorm WarningCAERichland29 min
Aug 19, 10:12 PM EDTSevere Thunderstorm WarningCAEBamberg33 min
Aug 19, 10:17 PM EDTSevere Thunderstorm WarningCAEOrangeburg43 min
Aug 19, 10:38 PM EDTTornado WarningCAEBamberg37 min
Aug 20, 6:15 PM EDTSevere Thunderstorm WarningCAEMcCormick60 min
Aug 20, 7:16 PM EDTSevere Thunderstorm WarningCAENewberry29 min
Aug 20, 7:38 PM EDTTornado WarningCAENewberry37 min
Aug 20, 7:55 PM EDTSevere Thunderstorm WarningCAELexington, Richland50 min

Nearby

Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.